Hyperpigmentation, a marker of rifampicin overuse in leprosy patient: An incidental finding

@article{Thangaraju2015HyperpigmentationAM,
  title={Hyperpigmentation, a marker of rifampicin overuse in leprosy patient: An incidental finding},
  author={Pugazhenthan Thangaraju and Hosanna Singh and M. Joice Punitha and Vc Giri and M. K. Showkath Ali},
  journal={Sudan Medical Monitor},
  year={2015},
  volume={10},
  pages={25 - 26}
}
We report an unusual case of hyperpigmentation in a 40-year-old female who was on treatment for leprosy with rifampicin 450 mg daily for 2 months. After scrutinizing the treating physician′s previous prescriptions and history, it was found that the patient has never taken clofazimine and minocycline, which were considered to cause hyperpigmentation in antileprosy regimen. 

Figures and Topics from this paper

A Clinical Presentation of Tuberculoid Leprosy in a Rural GP Setting.
A 30-year old mother of three children, originally from Bangladesh presented to her GP complaining of a 2 year history of an itchy rash on her right arm (Fig 1). On examination an annularExpand
Development of Rifampicin-Indocyanine Green-Loaded Perfluorocarbon Nanodroplets for Photo-Chemo-Probiotic Antimicrobial Therapy
TLDR
Overall these efforts show that the RIPNDs were able to provide improved ICG stability, selective fermentability to S. epidermidis, and enhanced antimicrobial efficacy compared to equal dosage of free RIF and/or ICG, indicating that the developed nanodroplets are highly potential for use in the clinical anti-P. Expand
Engineered photo-chemical therapeutic nanocomposites provide effective antibiofilm and microbicidal activities against bacterial infections in porous devices.
TLDR
It is anticipated that IRPNP-mediated photochemotherapy can serve as a feasible antibacterial approach for PJI treatment in the clinic. Expand
Design of Mannose-Coated Rifampicin nanoparticles modulating the immune response and Rifampicin induced hepatotoxicity with improved oral drug delivery
Abstract We have demonstrated the enhanced in vivo oral efficacy and enhanced hepatoprotective effects of preactivated thiolated chitosan (Cht) nanoparticles (NPs) for tuberculosis. The mannoseExpand
Modulation of rifampicin-induced hepatotoxicity using poly(lactic-co-glycolic acid) nanoparticles: a study on rat and cell culture models.
TLDR
RIF NPs may represent a promising therapeutic approach for tuberculosis via reducing dose frequency and consequently, RIF-induced hepatotoxicity, revealing the hepatoprotective potential of NPs. Expand

References

SHOWING 1-4 OF 4 REFERENCES
Extensive cutaneous hyperpigmentation caused by minocycline.
TLDR
A careful history showed that minocycline was the cause of cutaneous hyperpigmentation, and its use was discontinued, and after several years the patient's pigmentation is gradually returning to normal. Expand
Skin pigmentation from clofazimine therapy in leprosy patients: a reappraisal.
TLDR
Skin biopsy specimens from two lepromatous leprosy patients with dark brown pigmentation who were receiving long-term clofazimine therapy were studied and the presence of the drug in tissues contributed to the skin pigmentation. Expand
A Case of Generalized Hyperpigmentation Caused by Antituberculosis Drugs
TLDR
A 74-year-old man who had taken antituberculosis drugs (rifampin and isoniazid) for 4 months developed generalized hyperpigmentation and the histopathologic finding revealed an increased number of dermal melanophages with pigment incontinence. Expand
Notice of retraction. Role of clofazimine in the treatment of multidrug-resistant tuberculosis: a retrospective observational cohort assessment.
TLDR
Clofazimine did not improve the chance of bacterial conversion, providing a chance of treatment success in MDR-TB cases, however, 100 mg of clofazIMine once daily added to an individualized multidrug regimen was well tolerated in the authors' study. Expand